Alert archive / Hawaii / Wind Advisories in 2014

Wind Advisory 36, NWS Honolulu, HI

December 26, 2014Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 26, 2014, 3:35 AM HST for Hawaii County, Hawaii. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2014, 3:35 AM HST (13:35 UTC)
Expired
Dec 26, 2014, 3:29 PM HST
In force
12 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2014-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2014-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-481 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

307 
WWHW70 PHFO 261335
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
335 AM HST FRI DEC 26 2014

...STRONG WINDS RETURN TO BIG ISLAND SUMMITS...

.ALTHOUGH THE MID-LEVEL TROUGH NORTHEAST OF THE STATE MOVED
AWAY...ACCELERATION OVER HIGHER ELEVATIONS WILL PRODUCE PERIODS OF
WIND SPEEDS IN EXCESS OF THE ADVISORY THRESHOLD THROUGH THIS
AFTERNOON.

HIZ028-270245-
/O.NEW.PHFO.WI.Y.0036.141226T1335Z-141227T0400Z/
BIG ISLAND SUMMITS-
335 AM HST FRI DEC 26 2014

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...WEST 35 TO 50 MPH WITH LOCALIZED GUSTS OVER 60 MPH.

* TIMING...THROUGH 6 PM HST TODAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
  ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD BE
CAREFUL.

&&

$$
1 follow-up statement
728 
WWHW70 PHFO 270129
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
329 PM HST FRI DEC 26 2014

...DANGEROUS WINDS OVER THE BIG ISLAND SUMMITS...

.WINDS HAVE INCREASED TODAY ACROSS THE SUMMITS AND ARE EXPECTED TO
INCREASE FURTHER TONIGHT AS AN UPPER TROUGH PASSES BY THE ISLANDS.

HIZ028-271430-
/O.UPG.PHFO.WI.Y.0036.000000T0000Z-141227T0400Z/
/O.NEW.PHFO.HW.W.0015.141227T0129Z-141228T0400Z/
BIG ISLAND SUMMITS-
329 PM HST FRI DEC 26 2014

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST SATURDAY. THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...NORTHWEST 50 TO 70 MPH WITH LOCALIZED GUSTS OVER 90 MPH.

* TIMING...THROUGH SATURDAY AFTERNOON. 

* IMPACTS...WINDS THIS STRONG CAN RESULT IN PROPERTY DAMAGE AND
  CAN MAKE TRAVEL TO THE SUMMITS EXTREMELY DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TRAVEL TO THE SUMMITS SHOULD BE AVOIDED UNTIL CONDITIONS IMPROVE.

&&

$$

MORRISON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 25, 11:50 PM HST, 3 hours 45 minutes earlier.

Area forecast discussion, Dec 25, 11:50 PM HST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1150 PM HST THU DEC 25 2014

.UPDATE...
DURING THE PAST FOUR HOURS...THE NEARBY MID-LEVEL TROUGH HAS MOVED
AWAY TOWARD THE NORTHEAST. AS THE JET STREAM ALONG THE SOUTH EDGE OF
THE TROUGH MOVED AWAY WITH IT...WIND SPEEDS OVER THE BIG ISLAND
SUMMITS HAVE DIMINISHED RAPIDLY TO BELOW THE THRESHOLD FOR A WIND
ADVISORY...TO SAY NOTHING OF A HIGH WIND WARNING. ALSO...POPS AND
RELATED FIELDS HAVE BEEN INCREASED ALONG NORTH-FACING SLOPES OF THE
SMALLER ISLANDS TO REFLECT PERSISTENT UPSLOPE SHOWERS.

.SYNOPSIS...
LIGHT NORTHERLY WINDS...COOL TEMPERATURES...AND GENERALLY DRY
CONDITIONS WILL PREVAIL THROUGH THE WEEKEND. CLOUDS AND A FEW
SHOWERS WILL BE LIMITED MAINLY TO NORTHWEST SLOPES. MORE TYPICAL
TRADE-WIND CONDITIONS WILL RETURN GRADUALLY BY SUNDAY NIGHT AND
MONDAY. A WEAK FRONT WILL MOVE SOUTHEAST ACROSS THE STATE FROM
MONDAY NIGHT OR TUESDAY INTO WEDNESDAY.

&&

..PREV DISCUSSION 800 PM...
SURFACE OBSERVATIONS AROUND THE MAIN HAWAIIAN ISLANDS REPORTED
GENERALLY LIGHT WESTERLY TO SOUTHWESTERLY WINDS. CLOUD COVER
CONSISTED MOSTLY OF COLD-AIR CUMULI BREAKING IN WAVES OVER THE
ISLANDS FROM THE NORTHWEST. OVERALL...THESE STABLE CLOUDS IN THE
COOL POST-FRONTAL AIR MASS UNDER A RAPIDLY REBUILDING INVERSION
FAILED TO PRODUCE MUCH RAIN. HOWEVER...UPLIFT ALONG NORTH SLOPES OF
KAUAI MANAGED TO SQUEEZE OUT CLOSE TO A THIRD OF AN INCH THROUGH
THE DAY...AND LEE PLUME CLOUDS FORMING TO THE SOUTHEAST OF OAHU
APPEARED CAPABLE OF DROPPING SOME PRECIPITATION SHOULD THEY MOVE
ASHORE ON MOLOKAI.

OTHERWISE...CONDITIONS ACROSS THE STATE WERE DRY. THE FRONT THAT
DOMINATED ISLAND WEATHER DURING THE PAST FEW DAYS NOW WAS LOCATED
SUFFICIENTLY FAR TO THE NORTH THROUGH EAST SO THAT IT HAD LITTLE
DIRECT INFLUENCE HERE. EVEN THE TAIL OF THE OCCLUSION MOVED AWAY
TOWARD THE NORTHEAST. SIMILARLY...THE SUPPORTING TROUGH ALOFT NOW
DIRECTED MOST OF ITS ENERGY AWAY FROM THE STATE. THUS...THE COOL
AND STABLE POST-FRONTAL AIR MASS WILL PREVAIL INTO THE WEEKEND.
STRONG WINDS OVER HIGHER ELEVATIONS MAY NOT ABATE UNTIL THE
MID-LEVEL TROUGH MOVES AWAY MORE DEFINITIVELY ON SATURDAY THOUGH.

GUIDANCE PREDICTED SURFACE RIDGING TO THE NORTH TO EXPAND EASTWARD
SOMEWHAT MORE SLOWLY THAN USUALLY HAPPENS HERE...SO THAT LOCAL WINDS
WILL TURN NORTHERLY...AND THEN NORTHEASTERLY...ONLY GRADUALLY
THROUGH THE WEEKEND. WIND DIRECTION MAY NOT RETURN TO CLIMATOLOGY
MUCH BEFORE SUNDAY NIGHT OR MONDAY MORNING. NORTHERLY ADVECTION WILL
KEEP TEMPERATURES ON THE LOW SIDE DURING THIS TIME.

HOWEVER...JUDGING BY THE EXCESSIVELY LOW RAINFALL PREDICTIONS OVER
KAUAI TONIGHT...GUIDANCE PROBABLY UNDERESTIMATED HOW MUCH THE AIR
MASS MAY MOISTEN OVER TIME...AND HOW MUCH OROGRAPHIC FORCING MAY BE
ABLE TO SQUEEZE OUT OVER EXPOSED SLOPES. PRECIPITATION AND CLOUD
COVER MAY NEED A LOCAL NUDGE UPWARD THROUGH THE WEEKEND.

BY MONDAY NIGHT...ANOTHER FRONT WILL APPROACH FROM THE NORTHWEST.
SOLUTIONS GENERALLY DEPICTED THIS FEATURE AS WEAKER...AND RECEIVING
LESS SUPPORT FROM ALOFT...THAN THE LAST FRONT. STILL...THE ECMWF
PREDICTED THE SUPPORTING MID-LEVEL TROUGH TO DIG DEEPER SOUTH THAN
OTHER MODELS DID...AND IN ANY CASE CONSENSUS DID EXPECT THIS FEATURE
TO HOLD TOGETHER LONG ENOUGH TO APPROACH THE BIG ISLAND BY WEDNESDAY
NIGHT. RAINFALL AND WINDS ACCOMPANYING THIS FRONT LIKELY WILL BE
QUITE MODEST.

BY LATE NEXT WEEK...GUIDANCE HINTED THAT A MUCH STRONGER MID-LEVEL
TROUGH WILL DIG SOUTH SHARPLY TOWARD THE ISLANDS...SUPPORTING THE
APPROACH OF A MUCH MORE SUBSTANTIAL FRONT CARRYING LARGE AMOUNTS OF
PRECIPITABLE WATER. IF CONSENSUS IS RIGHT...THEN NEXT FRIDAY INTO
SATURDAY MAY BE RATHER WET.

&&

.MARINE...
SURF HEIGHTS ALONG NORTH-FACING SHORES WERE EXPECTED TO REMAIN BELOW
ADVISORY LEVELS THROUGH TONIGHT. ANOTHER MODERATE NORTHWEST SWELL
SHOULD ARRIVE FRIDAY NIGHT...PEAK ON SATURDAY...AND THEN DIMINISH A
LITTLE ON SUNDAY. A REINFORCING NORTHWEST SWELL WILL ARRIVE ON
MONDAY.

OVER THE COASTAL WATERS...WIND SPEEDS AND COMBINED SEAS ALSO WERE
EXPECTED TO REMAIN BELOW THE THRESHOLD FOR A SMALL CRAFT ADVISORY
INTO FRIDAY. THE PENDING MODERATE NORTHWEST SWELL MAY LIFT COMBINED
SEAS TO NEAR THE ADVISORY LEVEL BRIEFLY OVER EXPOSED COASTAL WATERS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

RYSHKO

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 3:21 PM HSTHigh Wind WarningHFOHawaii8 hr

Nearby

Wind Advisories in Hawaii, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.